Alert archive / Colorado / River Flood Warnings in 2017

River Flood Warning 11, NWS Pueblo, CO

June 21, 2017Otero County, Colorado

NWS Pueblo, CO issued this river flood warning at Jun 21, 2017, 1:31 PM MDT for Otero County, Colorado. It took effect at Jun 23, 2017, 3:00 AM MDT. It was in force for 69 hr.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 1:31 PM MDT (19:31 UTC)
In effect from
Jun 23, 2017, 3:00 AM MDT
Expired
Jun 26, 2017, 12:00 AM MDT
In force
69 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
Minor

County Otero County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Arkansas River at La Junta (LXHC2).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07123000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

144 
WGUS45 KPUB 211931
FLWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pueblo Co
131 PM MDT Wed Jun 21 2017

...The National Weather Service in Pueblo has issued a Flood Warning 
for the following rivers in Colorado...

  Arkansas River Near Avondale affecting Pueblo County.

  Arkansas River At La Junta affecting Otero County.

.Water releases from area dams in conjunction with continued snow 
melt across the high country, will keep area rivers running high. The
most recent change in releases at Pueblo Dam will result in minor
flooding at Avondale and La Junta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... 

Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially 
deadly...fast flowing flood water. 

Stay tuned to your National Weather Service in Pueblo for the latest 
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes 
under the Hydrology section of the left hand menu bar. 

&&

COC101-220731-
/O.NEW.KPUB.FL.W.0010.170622T0600Z-170623T1200Z/
/ADLC2.1.ER.170622T0600Z.170622T0600Z.170623T0000Z.UU/
131 PM MDT Wed Jun 21 2017

The National Weather Service in Pueblo has issued a 

* Flood Warning for 
  The Arkansas River Near Avondale.
* from late tonight to Friday morning.
* At  1:00 PM Wednesday the stage was 6.7 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage after 
  midnight tonight.
* Impact...At 7.0 feet...Minor lowland flooding occurs near Avondale.

&&

LAT...LON 3829 10441 3829 10434 3827 10425 3820 10425
      3822 10434 3822 10441       

$$

COC089-220731-
/O.NEW.KPUB.FL.W.0011.170623T0900Z-170626T0600Z/
/LXHC2.1.ER.170623T0900Z.170624T0000Z.170625T1800Z.UU/
131 PM MDT Wed Jun 21 2017

The National Weather Service in Pueblo has issued a 

* Flood Warning for 
  The Arkansas River At La Junta.
* from late Thursday night to late Sunday night.
* At 12:15 PM Wednesday the stage was 9.7 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday morning and 
  continue to rise to near 11.3 feet by early Friday evening.the 
  river will fall below flood stage by early Sunday afternoon.
* Impact...At 11.0 feet...Minor agricultural flooding occurs.

&&

LAT...LON 3804 10356 3808 10341 3812 10321 3805 10321
      3802 10337 3798 10361       

$$
3 follow-up statements
802 
WGUS85 KPUB 220108
FLSPUB
Flood Statement
National Weather Service Pueblo Co
708 PM MDT Wed Jun 21 2017

...The Flood Warning is cancelled for the following rivers in 
Colorado...

  Arkansas River Near Avondale affecting Pueblo County.

...The Flood Warning continues for the following rivers in 
Colorado...

  Arkansas River At La Junta affecting Otero County.

.Water releases from area dams...in conjunction with continued Spring
snow melt across the high country...is expected to keep area rivers
running high. Expected change in releases at Pueblo Dam will impact
river stages on the Arkansas at Avondale...keeping it below flood
stage. As a result...the flood warning for the Arkansas River at
Avondale is cancelled. Minor flooding is still forecast for the
Arkansas at La Junta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... 

Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially 
deadly...fast flowing flood water. 

Stay tuned to your National Weather Service in Pueblo for the latest 
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes 
under the Hydrology section of the left hand menu bar. 

&&

COC101-220138-
/O.CAN.KPUB.FL.W.0010.000000T0000Z-170623T1200Z/
/ADLC2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
708 PM MDT Wed Jun 21 2017

The Flood Warning is cancelled for
  The Arkansas River Near Avondale.
* At  6:45 PM Wednesday the stage was 6.8 feet.
* Flood stage is 7.0 feet.
* Forecast...The river will crest below flood stage at 6.9 feet after
  midnight tonight.
* Impact...At 6.5 feet...Damage to irrigation works is possible.

&&

LAT...LON 3829 10441 3829 10434 3827 10425 3820 10425
      3822 10434 3822 10441       

$$

COC089-221308-
/O.EXT.KPUB.FL.W.0011.170624T0000Z-170624T1200Z/
/LXHC2.1.ER.170624T0000Z.170624T0000Z.170624T0000Z.UU/
708 PM MDT Wed Jun 21 2017

The Flood Warning continues for
  The Arkansas River At La Junta.
* from Friday evening to Saturday morning...Or until the warning is 
  cancelled.
* At  6:15 PM Wednesday the stage was 9.7 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to rise to near flood stage early 
  Friday evening.
* Impact...At 11.0 feet...Minor agricultural flooding occurs.

&&

LAT...LON 3804 10356 3808 10341 3812 10321 3805 10321
      3802 10337 3798 10361       

$$
329 
WGUS85 KPUB 221350
FLSPUB
Flood Statement
National Weather Service Pueblo Co
750 AM MDT Thu Jun 22 2017

...The Flood Warning continues for the following rivers in 
Colorado...

  Arkansas River At La Junta affecting Otero County.

...The Flood Warning continues for the following rivers in 
Colorado...

  Arkansas River Near Avondale affecting Pueblo County.

.Water releases from area dams in conjunction with continued snow 
melt across the mountains, will keep area rivers running high.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... 

Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially 
deadly...fast flowing flood water. 

Stay tuned to your National Weather Service in Pueblo for the latest 
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes 
under the Hydrology section of the left hand menu bar. 

&&

COC101-230150-
/O.CON.KPUB.FL.W.0012.000000T0000Z-170624T1200Z/
/ADLC2.1.ER.170622T0452Z.170622T1800Z.170624T0000Z.UU/
750 AM MDT Thu Jun 22 2017

The Flood Warning continues for
  The Arkansas River Near Avondale.
* until Saturday morning...Or until the warning is cancelled.
* At  7:30 AM Thursday the stage was 7.1 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 7.0 feet...Minor lowland flooding occurs near Avondale.

&&

LAT...LON 3829 10441 3829 10434 3827 10425 3820 10425
      3822 10434 3822 10441       

$$

COC089-230150-
/O.EXT.KPUB.FL.W.0011.170624T0000Z-170624T1800Z/
/LXHC2.1.ER.170624T0000Z.170624T0000Z.170624T0600Z.UU/
750 AM MDT Thu Jun 22 2017

The Flood Warning continues for
  The Arkansas River At La Junta.
* from Friday evening to Saturday afternoon...Or until the warning is
  cancelled.
* At  7:15 AM Thursday the stage was 10.0 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to rise to near flood stage early 
  tomorrow evening.
* Impact...At 11.0 feet...Minor agricultural flooding occurs.

&&

LAT...LON 3804 10356 3808 10341 3812 10321 3805 10321
      3802 10337 3798 10361       

$$
667 
WGUS45 KPUB 221910
FLWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pueblo Co
110 PM MDT Thu Jun 22 2017

...The National Weather Service in Pueblo continues a Flood Warning 
for the following rivers in Colorado...

  Arkansas River Near Avondale affecting Pueblo County.

.Water releases from area dams in conjunction with continued snow 
melt across the mountains, will keep area rivers running high.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... 

Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially 
deadly...fast flowing flood water. 

Stay tuned to your National Weather Service in Pueblo for the latest 
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes 
under the Hydrology section of the left hand menu bar. 

&&

COC101-230710-
/O.EXT.KPUB.FL.W.0012.000000T0000Z-170623T1400Z/
/ADLC2.1.ER.170622T0452Z.170622T1000Z.170623T0200Z.UU/
110 PM MDT Thu Jun 22 2017

The Flood Warning continues for 
 The Arkansas River Near Avondale.
* At 12:45 PM Thursday the stage was 7.1 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early this evening.
* Impact...At 7.0 feet...Minor lowland flooding occurs near Avondale.

&&

LAT...LON 3829 10441 3829 10434 3827 10425 3820 10425
      3822 10434 3822 10441       

$$

COC089-221940-
/O.CAN.KPUB.FL.W.0011.000000T0000Z-170624T1800Z/
/LXHC2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
110 PM MDT Thu Jun 22 2017

* At 12:15 PM Thursday the stage was 10.2 feet.
* Flood stage is 11.0 feet.
* No flooding is currently forecast.
* Impact...At 10.0 feet...The river is bankfull.

&&

LAT...LON 3804 10356 3808 10341 3812 10321 3805 10321
      3802 10337 3798 10361       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this river flood warning went out at Jun 21, 11:15 AM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 21, 11:15 AM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1115 AM MDT Wed Jun 21 2017

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Wed Jun 21 2017

Currently...radar indicates a few light showers over the higher
terrain early this morning, but its likely not much precipitation is
reaching the ground.  Reminents from thunderstorms over the plains
have dissipated with dry conditions expected to prevail through the
morning hours.  Temperatures are very mild this morning with mid 60s
to lower 70s expected through sunrise.

Today...high pressure will continue to spin over the Desert
Southwest, while energy in the westerly flow across Colorado will
spark another round of afternoon showers and thunderstorms.
Temperatures are forecast to rise rapidly by this afternoon with
upper 90s to lower 100s for highs. Expect generally isolated
showers and thunderstorms to develop over the mountains by early
afternoon, with high-res model guidance indicating this activity
moving into the adjacent Plains through the early evening hours.
Lightning and gusty outflow winds are possible.

Out east, another round of strong to severe thunderstorms are
expected to develop by late afternoon, and shift southeast away from
the area into the evening hours.  Locations east of a Lamar to Kim
line will see the greatest potential for strong to severe storms.
Large hail in excess of 1 inch in diameter along with outflow wind
gusts over 60 mph are possible.

Tonight...models in good agreement with activity dissipating and
shifting away from the area by midnight, with dry conditions
prevailing into Thursday morning.  Temperatures will remain mild
with generally 60s for lows across the Plains.  Mozley

.LONG TERM...(Thursday through Tuesday)
Issued at 343 AM MDT Wed Jun 21 2017

Upper ridge begins to flatten and retreat westward Thu, as strong
short wave moves through srn Canada and into the nrn plains. Main
surface cold front will lie across nern CO Thu morning, then drop
south through the plains during the day, with last few runs of the
NAM keeping the boundary along or north of the Arkansas River,
while GFS is farther south and drops the front south toward the NM
border by Thu evening. NAM forecast would keep most tsra Thu
limited to areas near the KS border, while GFS solution allows for
more wwd push of low level moisture and a better chance of storms
all the way back to the I-25 corridor, especially Thu evening.
Main threat of severe will lie in deeper moisture/instability near
the KS border Thu, with more marginal chances in the drier air
mass farther west. Front will likely arrive too late to have much
impact on Thu temps, with perhaps only a couple degf cooling of
maxes across the region. Storms could linger through Thu night as
front drops south and upslope deepens, though instability will
begin to decrease as surface air mass cools. On Fri, cooler and
more stable air mass will cover the plains, with -tsra limited to
the ern mountains and I-25 corridor where narrow axis of modest
instability develops by afternoon. Fri maxes will cool at least
15f versus Thu over the eastern mountains and plains, with only a
few degf of cooling farther west over the mountains and interior
valleys.

Cooler air then continues to spread south across the state Sat
into Sun, with Sun maxes well below average area-wide for a
change. Plains and eastern mountains will remain moist enough for
sct -shra/-tsra both days, though with cool surface temps
instability for widespread deep convection looks rather limited.
Upper ridge then migrates back toward the Rockies next week,
leading to a gradual warming/drying trend from Mon into Wed. Still
appears enough moisture will linger to produce isolated to sct
tsra through the period, with best chances Mon/Tue. &&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 343 AM MDT Wed Jun 21 2017

VFR conditions through the early afternoon hours at all three
terminals.  Isolated showers and thunderstorms are expected to
develop by mid afternoon over the mountains, and spread east to near
the KCOS and KPUB terminals through the evening.  Confidence is
currently low that either terminal will see a thunderstorm, with
KCOS having the greatest probability.  Expect any convective
activity to dissipate and move away from the area by 03z/Thurs.  VFR
conditions will likely prevail overnight into Thursday morning.
Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1113 AM MDT Wed Jun 21 2017

A weak boundary will move south down the plains this afternoon.
Very isolated thunderstorms will be possible with this boundary as
it moves south. Overall, expect VFR conditions next 24 hours at
all 3 taf sites, KPUB, KALS and KCOS. Winds will be northerly on
the plains this afternoon becoming northeast later this afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Jun 21, 11:16 AM MDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Wed Jun 21 2017

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Wed Jun 21 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Warm temperatures will cause snow melt to continue across the high
country, which will maintain fast flows in streams and rivers across
southern Colorado.

Isolated thunderstorms will be possible this afternoon and evening
over and near the Colorado Mountain ranges, which will likely move
east into the Interstate 25 corridor this evening. The main storm
threats will be lightning and wind gusts up to 45 mph.

A few strong to severe thunderstorms are possible, east of a Lamar
to Kim line, over the far Eastern Plains this afternoon and evening.
Lightning, hail in excess of one inch in diameter and outflow wind
gusts in excess of 60 mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms will be possible across most of the region
again Thursday, and a few strong to severe storms will be
possible near the Kansas border in the afternoon and evening.
Gusty winds to 50 mph and lightning will be the main storm
threats, with hail in excess of one inch in diameter and wind
gusts over 60 mph possible with the stronger storms over the far
southeast plains. From Friday into Tuesday, isolated to scattered
thunderstorms will be possible area-wide, with lightning, wind
gusts to 50 mph and small hail the main storm threats.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible through this evening east of a Lamar to Kim line over the
far Eastern Plains.

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:05 PM MDTAreal Flood AdvisoryPUBBaca3 hr
Jun 20, 6:28 PM MDTSevere Thunderstorm WarningPUBBaca23 min
Jun 21, 1:31 PM MDTRiver Flood WarningPUBPueblo40 hr
Jun 21, 2:09 PM MDTSpecial Weather StatementPUBProwers51 min
Jun 21, 2:13 PM MDTSpecial Weather StatementPUBEl Paso47 min
Jun 21, 2:18 PM MDTSevere Thunderstorm WarningPUBBent, Prowers27 min
Jun 21, 2:34 PM MDTSpecial Weather StatementPUBProwers26 min
Jun 21, 3:57 PM MDTSpecial Weather StatementPUBLas Animas33 min
Jun 21, 4:09 PM MDTSpecial Weather StatementPUBBaca36 min
Jun 21, 4:26 PM MDTSevere Thunderstorm WarningPUBBaca34 min
Jun 21, 4:28 PM MDTSevere Thunderstorm WarningPUBBaca32 min
Jun 21, 4:48 PM MDTSpecial Weather StatementPUBBaca27 min
Jun 21, 5:53 PM MDTSpecial Weather StatementPUBBaca22 min

Nearby

River Flood Warnings in Colorado, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.